The adverse reactions to contrast media during percutaneous coronary interventions; keep in mind the non-idiosyncratic reactions.

  • Ioannis Kaplanis
  • George Michas
  • Sofia Arapi
  • George Karvelas
  • Athanasios Trikas

Abstract

Background: Iodinated contrast media (ICM) have been among the most commonly used agents in the modern era of medicine and have become of paramount importance in the field of interventional cardiology. Although ICM have an overall good safety profile, severe or life-threatening reactions can occur as well.

Description of case: Herein, we report the case of a 74-year-old female patient who presented with a non-ST elevation myocardial infarction and underwent a successful percutaneous coronary intervention (PCI). At completion of the procedure, the patient complained of dizziness and a metallic taste. She became severely hypotensive with simultaneous bradycardia, simulating a vasovagal reaction. The persistence, however, of the reaction despite initial appropriate measures, guided our thought to a non-idiosyncratic reaction to the contrast media. The patient was hemodynamically stabilized with administration and up-titration of vasopressors and transferred to the coronary care unit, where she developed the full-blown clinical picture of an ICM adverse reaction. She was discharged 8 days later with no further complications.       

Conclusion: Non-idiosyncratic reactions to contrast media during a PCI can be misinterpreted as a complication of the procedure per se or as a vasovagal reaction. A high level of clinical suspicion is warranted to ensure prompt recognition and appropriate management.

Published
2019-07-24